Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Binghamton, NY

July 13, 2005Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2005, 6:08 AM EDT for Cortland County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2005, 6:08 AM EDT (10:08 UTC)
Expired
Jul 13, 2005, 6:36 AM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 3:40 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT WED JUL 13 2005

.SHORT TERM (TODAY - THURSDAY)...
STRONG THUNDERSTORMS STILL CONTINUING EARLY THIS MORNING WITH WEAK
SHORT WAVE MOVING S AND STILL VERY MOIST LOW LEVEL AIR. TS PUTTING
OUT POSSIBLE SMALL HAIL...HEAVY RAINFALL...AND FREQUENT LIGHTNING.

FOR TODAY AND THURSDAY WILL REMAIN BETWEEN REMNANTS OF DENNIS IN
INDIANA AND UL TROF OVER SE CANADA. UL JET WELL N SO WEAK NW FLOW
WILL BE THE RULE. WILL CONTINUE TO WATCH FOR TRAINING AND CELLS
STUCK ON TERRAIN WHICH COULD CAUSE MINOR FLOODING WITH 2 TO 4 INCHES
POSSIBLE OVER 3 HOURS.

WEAK FORCING AGAIN TODAY WITH ANOTHER SHORT WAVE MOVING THROUGH NE
HALF OF CWA. MOISTURE AND INSTABILITY WILL BE PLENTY WITH DEWPOINTS
IN THE U60S AND PWATS BETWEEN 1.5 AND 2 INCHES. TALL NARROW AREA OF
CAPE WITH SATURATED SOUNDINGS TO TROP. SIMILAR TO TODAY WITH
POSSIBLE SOME MARGINAL SEVERE STORMS DUE TO PENNY HAIL AND WIND
DAMAGE.

THURSDAY...BETTER COVERAGE OF SHOWERS AND TS WITH LESS CHANCE OF
SEVERE...AS LOW LEVEL INVERSION WEAKER. BETTER FORCING WITH A WEAK
COLD FRONT AND SHORT WAVE DROPPING S FROM HUDSON BAY.
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (13/06Z - 14/06Z)...
VFR FOR THE MOST PART THROUGH THE PERIOD. EXCEPTIONS WILL BE MVFR
DUE TO BR THIS MORNING MOST SITES. ALSO UCA HAS TS MOVG SW OUT OF
AREA ATTM. ALSO TS THIS AFT INTO EVE COULD BRING SOME MVFR VSBYS AND
LOW VFR CIGS.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 13, 4:14 AM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EDT WED JUL 13 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140813-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
414 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
ONGOING THUNDERSTORMS IN CENTRAL NEW YORK WILL CONTINUE INTO THIS
AFTERNOON AND EVENING OVER THE ENTIRE AREA. THE THUNDERSTORMS COULD
AGAIN HAVE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. THERE IS THE
POSSIBILITY OF A FEW SEVERE THUNDERSTORMS AND ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED...BUT THUNDERSTORMS ARE EXPECTED
ALMOST EVERY DAY...MAINLY IN THE AFTERNOONS AND EVENINGS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE BUT NOT LIKELY TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 13, 12:38 AM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1238 AM EDT WED JUL 13 2005

NYZ036-045-130545-
CHENANGO NY-MADISON NY-
1238 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY
  WINDS...AND BRIEF HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  CHITTENANGO..AND MOVING SOUTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAZENOVIA AT 1250 AM EDT
  NELSON AT 100 AM EDT
  MORRISVILLE AT 105 AM EDT
  ERIEVILLE AT 110 AM EDT
  SHEDS AND WEST EATON AT 115 AM EDT
  DERUYTER AT 120 AM EDT
  GEORGETOWN AND LEBANON AT 125 AM EDT
  SOUTH LEBANON AT 130 AM EDT
Special weather statement, Jul 13, 2:15 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EDT WED JUL 13 2005

NYZ036-037-045-130715-
CHENANGO NY-MADISON NY-ONEIDA NY-
215 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...
  AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR STOCKBRIDGE..AND
  MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MUNNSVILLE AND STOCKBRIDGE AT 225 AM EDT,
  PETERBORO AND AUGUSTA AT 230,
  ORISKANY FALLS AT 235,
  MORRISVILLE AND MADISON AT 245,
  EATON AND PIERCEVILLE AT 255,
  WEST EATON AND ERIEVILLE AT 300,
  HAMILTON AND HUBBARDSVILLE AT 305,
  LEBANON AND SOUTH LEBANON AT 315 AM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 13, 2:38 AM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 AM EDT WED JUL 13 2005

NYZ009-036-037-130745-
MADISON NY-ONEIDA NY-
238 AM EDT WED JUL 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ROME TO TABERG TO 11 MILES
  NORTH OF CAMDEN..AND MOVING SOUTH AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  VERONA MILLS AND BLOSSVALE AT 245 AM EDT,
  NEW LONDON AND FLORENCE AT 250,
  VERONA AT 255,
  VERNON AND CAMDEN AT 305,
  VERNON CENTER AND VIENNA AT 310,
  SYLVAN BEACH AND ONEIDA CASTLE AT 315,
  MUNNSVILLE AND STOCKBRIDGE AT 320,
  JEWELL AT 325 AM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 13, 3:55 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EDT WED JUL 13 2005

NYZ036-044-045-130900-
CHENANGO NY-CORTLAND NY-MADISON NY-
355 AM EDT WED JUL 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 353 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SMYRNA TO OTSELIC TO
  DERUYTER..AND MOVING SOUTH AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  OTSELIC AT 400 AM EDT,
  PLYMOUTH AND NORTH NORWICH AT 405,
  SOUTH PLYMOUTH AND DERUYTER AT 410,
  TRIPOLI AND SOUTH OTSELIC AT 415,
  PRESTON AND LINCKLAEN AT 420,
  PHARSALIA AT 425,
  UNION VALLEY AND TAYLOR AT 430,
  PITCHER AT 435 AM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 13, 4:44 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 AM EDT WED JUL 13 2005

NYZ009-018-036-037-130945-
MADISON NY-ONEIDA NY-ONONDAGA NY-
444 AM EDT WED JUL 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF TABERG TO 10
  MILES NORTH OF CAMDEN..AND MOVING SOUTH AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  POINT ROCK AT 450 AM EDT,
  GLENMORE AT 455,
  TABERG AND LEE AT 500,
  BLOSSVALE AT 505,
  VIENNA AT 510,
  VERONA BEACH AND SYLVAN BEACH AT 515,
  SOUTH BAY AT 520,
  UNION CORNERS AND LOWER SOUTH BAY AT 525 AM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:06 PM EDTSevere Thunderstorm WarningBGMSullivan39 min
Jul 12, 8:39 PM EDTSevere Thunderstorm WarningBGMSullivan42 min
Jul 13, 5:10 AM EDTSevere Thunderstorm WarningBGMMadison, Onondaga69 min
Jul 12, 9:24 PM EDTSevere Thunderstorm WarningBGMPike66 min
Jul 13, 3:58 PM EDTSevere Thunderstorm WarningBGMLuzerne38 min
Jul 13, 4:28 PM EDTSevere Thunderstorm WarningBGMLuzerne35 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.